WEDNESDAY, June 8 (HealthDay News) -- The U.S. Food and Drug
Administration on Wednesday called for a label warning on the
popular statin Zocor because of an increased risk of muscle damage
when taken in the highest doses.
This risk has been seen among some people taking 80 milligrams
of Zocor (simvastatin) a day, particularly during the first year of
treatment, the agency said. In light of this, the FDA is
recommending that this dose only be given to people who have not
had any muscle problems over 12 months of taking the
The agency is also recommending that the 80-milligram dose of
the drug not be prescribed to new patients.
More than 2 million people in the United States were prescribed
a product containing 80 milligrams of simvastatin last year,
according to the FDA. In addition to being sold as a single
medication, simvastatin is combined with ezetimibe and sold as
Vytorin and also combined with niacin and sold as Simcor.
"Two trials -- the SEARCH and AtoZ trials -- both demonstrated that the 80-milligram dose of simvastatin is associated with an increased risk of skeletal muscle injury [myopathy] compared to lower doses of simvastatin or other statins, even at high doses," said Dr. Gregg C. Fonarow, a professor of cardiology at the University of California, Los Angeles.
This risk is higher during the 12 months of treatment, in
patients taking certain medications that interact with simvastatin,
and those with certain genetic predispositions to
simvastatin-related muscle injury, he said.
In the rare but most severe form of myopathy known as
rhabdomyolysis, a protein released from the breakdown of muscle
fibers can damage the kidneys, sometimes leading to kidney failure
and even death.
"This safety label change is entirely consistent with the available data," Fonarow said.
The agency is also listing new contraindications and dose
limitations for when the drug is combined with some other
"The FDA has completed its review of the safety of high-dose simvastatin and is making label changes to reduce the risk of statin-associated muscle injury," Dr. Eric Colman, deputy director of the division of metabolism and endocrinology products in the FDA's Center for Drug Evaluation and Research, said in an agency statement.
"We want to ensure that patients and health-care professionals are aware of the new labeling changes to simvastatin, including the increased risk of myopathy when using the 80-milligram dose of simvastatin," he added.
These label changes are the results of a clinical trial called
the Study of the Effectiveness of Additional Reductions in
Cholesterol and Homocysteine. In addition, the FDA reviewed data
from other trials and adverse events submitted to the FDA's Adverse
Event Reporting System.
Fortunately, there are other statins available which lower LDL
(bad) cholesterol to a similar or greater degree, but at a lower
risk of muscle injury. These include Lipitor (atorvastatin) and
Crestor (rosuvastatin), Fonarow said.
"Patients should consider taking this opportunity to discuss with their physician which statin regimen may be most appropriate to improve their cardiovascular health," he said.
The labels on these medications are also being revised to take
into account the problems with the 80-milligram dose of
simvastatin, the FDA said.
For patients who cannot lower their cholesterol sufficiently
with lower doses of simvastatin, the FDA advises they be put on
another cholesterol-lowering medication.
Dr. Michael Rosenblatt, chief medical officer for Merck &
Co., the Whitehouse Station, N.J.-based maker of simvastatin, said
that "many people who take simvastatin will not be affected by
these label updates."
"We encourage those who think these changes might affect them to talk to their doctor. Patients should talk with their doctor before they stop taking any of their medicines," he added. "We are committed to communicating these changes to help physicians and their patients understand the updated recommendations for use of this important medicine."
For more on high cholesterol, visit the
U.S. National Library of Medicine.